Buscar en
Revista Colombiana de Psiquiatría (English Edition)
Toda la web
Inicio Revista Colombiana de Psiquiatría (English Edition)
Journal Information
Share
Share
Download PDF
More article options
ePub
Visits
...
Case Report
Isotretinoin therapy for acne vulgaris and first episode psychosis in an adolescent patient
Primer episodio psicótico en adolescente con acné vulgar y tratamiento con isotretinoína
Visits
...
Felipe Valderramaa,
Corresponding author
fvalderrama1979@gmail.com

Corresponding author.
, Andrea Gómezb, Diana Restrepoa
a Departamento de Psiquiatría, Universidad CES, Medellín, Colombia
b Estudiante de Internado de Medicina, Universidad CES, Medellín, Colombia
Article information
Abstract
Full Text
Bibliography
Download PDF
Statistics
Tables (1)
Table 1. Paraclinical results in the A&E.
Abstract
Introduction

Isotretinoin is a member of the retinoid family of drugs, and has been used for the treatment of severe acne. Its use has been associated with various psychiatric and behavioural symptoms.

Methodology

A case report and a non-systematic review of the literature are presented.

Results

The case concerns a 13 year-old adolescent with insomnia, delusions, and auditory hallucinations, after two months of treatment with isotretinoin. The patient was admitted to hospital, where the use of psychoactive drugs and systemic disease that could explain the psychotic symptoms are ruled out. After two weeks of stopping the isotretinoin and starting with treatment with olanzapine 10mg per day, there was complete remission of the psychotic symptoms.

Discussion

On the onset of psychotic symptoms in an adolescent with no prior personal or family history of mental illness, the diagnosis of a secondary psychosis needs to be considered.

Conclusion

Clinicians would benefit from knowing the psychiatric symptoms that could be associated with the use of this drug, as well as its suspension and specific treatment for emerging psychotic illness.

Keywords:
Psychotic disorders
isotretinoin
acne vulgaris
drug-related side effects and adverse reactions
Resumen
Introducción

La Isotreitonina, un medicamento de la familia de los retinoides ha sido utilizada para el tratamiento del acné severo. Su uso ha sido asociado con diversos síntomas psiquiátricos de tipo afectivo, psicótico y comportamental.

Metodología

Reporte de caso y revisión no sistemática de la literatura relevante.

Resultados

Hombre adolescente de 13 años con insomnio, ideas delirantes, alucinaciones auditivas, luego de dos meses de tratamiento con isotretinoina. El paciente es hospitalizado, se descartó el consumo de drogas psicoactivas y enfermedad sistémica que explicaran los síntomas psicóticos. Luego de dos semanas de suspender la isotretinoina y recibir tratamiento con olanzapina 10mg al día remitieron los síntomas psicóticos.

Discusión

El inicio de síntomas psicóticos en un adolescente sin antecedentes personales ni familiares de enfermedad mental exige considerar el diagnósitico de psicosis secundaria. Los clínicos se benefician de conocer los síntomas psiquiátricos que se pueden asociar con este medicamento, considerar la suspensión y el tratamiento específico para la psicopatología emergente.

Palabras clave:
Psicosis
isoteretinoina
acné vulgar
efectos colaterales y reacciones adversas relacionados con medicamentos

Article

These are the options to access the full texts of the publication Revista Colombiana de Psiquiatría (English Edition)
Subscriber
Subscriber

If you already have your login data, please click here .

If you have forgotten your password you can you can recover it by clicking here and selecting the option “I have forgotten my password”
Purchase
Purchase article

Purchasing article the PDF version will be downloaded

Price 19.34 €

Purchase now
Contact
Phone for subscriptions and reporting of errors
From Monday to Friday from 9 a.m. to 6 p.m. (GMT + 1) except for the months of July and August which will be from 9 a.m. to 3 p.m.
Calls from Spain
932 415 960
Calls from outside Spain
+34 932 415 960
E-mail